Doxycycline — Ototoxic?

Discussion in 'Support' started by k sha, Aug 6, 2015.

tinnitus forum
    1. k sha

      k sha Member

      Tinnitus Since:
      2/1991
      Hello everyone. I've felt lightheaded for the past 3 weeks. My ENT suggested it may be due to antibiotic use (doxycycline). My tinnitus which I've had for the past 24 years has gotten worse too. I feel very depressed and would appreciate any of your thoughts on this matter. Thank you
       
    2. Telis

      Telis Member Hall of Fame

      Location:
      Calgary
      Tinnitus Since:
      11/2013
      Sorry to hear, my T was bearable before taking coprodex ear drops. Are you still taking the antibiotics?

      I had balance issues along with vertigo for a couple of months after.

      My advise, stay out of noise as much as you can for six months. I didn't do this, my T and H were worsened in not doing so.
       
    3. k sha

      k sha Member

      Tinnitus Since:
      2/1991
      Thank you Telis. I stopped the antibiotics.
      Thank you Telis. I stopped the antibiotics 2 weeks ago. Did you do anything for your balance issue and vertigo? Did it resolve itself?
       
    4. Telis

      Telis Member Hall of Fame

      Location:
      Calgary
      Tinnitus Since:
      11/2013
      Yeah it went away 90 percent on its own, it's still lingers with me a little at night, I notice it when I'm in the dark at certain times and can't see properly, I feel like I'm spinning and will loose my balance on occasion but like I said, it's way better then it was.

      I just can't stress enough though, stay out of noise for a bit, I made my T and H way worse.
       
    5. Nucleo

      Nucleo Member Benefactor

      Tinnitus Since:
      02/2011
      It doesn't seem doxycycline is known for its ototoxicity.

      What were you taking it for?
       
    6. k sha

      k sha Member

      Tinnitus Since:
      2/1991
      Uriniary tract infection. I thought all antibiotics that end with "cin" may be ototoxic
       
    7. Nucleo

      Nucleo Member Benefactor

      Tinnitus Since:
      02/2011
      doxycycline does not end in ''cin''

      Antibiotics you have to look for are of the macrolide family. Erythromycin, clarithromycin etc.
       
    8. k sha

      k sha Member

      Tinnitus Since:
      2/1991
      Ok. Thanks for the info
       
    9. PCSTinnitus

      PCSTinnitus Member

      Tinnitus Since:
      3/2015
      I don't have any scientific literature to back it up but I think I went through a similar thing..

      Back in high school I went on a round of minocycline which is closely related to doxycycline. I developed tinnitus as well but it only lasted for a month or so. Maybe there is hope for you soon.

      I can't say whether or not that was the actual cause, but it could be.
       
    10. k sha

      k sha Member

      Tinnitus Since:
      2/1991
      Thanks
       
    11. k sha

      k sha Member

      Tinnitus Since:
      2/1991
      Thanks for the feedback
       
    12. JohnK
      Lonely

      JohnK Member

      Location:
      San Francisco
      Tinnitus Since:
      10/26/2015
      Cause of Tinnitus:
      Who knows?
      I know there doesn't seem to be much to back it up but I also think doxycycline is otoxic or at least otherwise bad for T.

      I had intermittent stress induced T until doxycycline. After 2 days my ears were ringing nonstop. I stopped after day 6.

      3 weeks later they're still ringing :(
       
    13. shasta0863

      shasta0863 Member

      Tinnitus Since:
      11/2007
      I had T from noise trauma and like 6 years into T I took doxy for month and had no issue or change.
       
    14. JohnK
      Lonely

      JohnK Member

      Location:
      San Francisco
      Tinnitus Since:
      10/26/2015
      Cause of Tinnitus:
      Who knows?
      Lucky!!!
       
    15. canyonero

      canyonero Member

      Location:
      Eastern US
      Tinnitus Since:
      7/2014
      Cause of Tinnitus:
      Acoustic Trauma?
      Doxy is one of the most common antibiotics, I think they would know if it was causing a lot of T cases. I've been on it but it was nowhere near the time my T started.
       
    16. Bart
      Balanced

      Bart Member

      Location:
      Antwerp
      Tinnitus Since:
      05/06/2014
      Hello,

      I have started a course of Doxycycline (antibiotics) to treat a prostate and urniary tract infection wich is causing great discomfort, I am supposed to take 200 mg/day for 10 days.

      Can this be dangerous for my tinnitus ? my doctor said that it is not ototoxic and should be ok, there is really no other way to treat this condition and it can get worse if left untreated.
       
    17. glynis-harbron
      Feminine

      glynis-harbron Member Benefactor Hall of Fame Ambassador Team Awareness Team Research

      Location:
      England, Stoke-on-Trent
      Tinnitus Since:
      2004
      Cause of Tinnitus:
      Meniere's Disease
      You should be fine as its a low dose.
      Its usually intravenus ones that can cause more of a problem.
      I take it a few times a year and been fine....lots of love glynis
       
      • Like Like x 1

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.